Theoretical and Mathematical Physics

, Volume 159, Issue 1, pp 448–468 | Cite as

Global eigenvalue distribution regime of random matrices with an anharmonic potential and an external source

  • A. I. Aptekarev
  • V. G. Lysov
  • D. N. Tulyakov


We consider ensembles of random Hermitian matrices with a distribution measure determined by a polynomial potential perturbed by an external source. We find the genus-zero algebraic function describing the limit mean density of eigenvalues in the case of an anharmonic potential and a diagonal external source with two symmetric eigenvalues. We discuss critical regimes where the density support changes the connectivity or increases the genus of the algebraic function and consequently obtain local universal asymptotic representations for the density at interior and boundary points of its support (in the generic cases). The investigation technique is based on an analysis of the asymptotic properties of multiple orthogonal polynomials, equilibrium problems for vector potentials with interaction matrices and external fields, and the matrix Riemann-Hilbert boundary value problem.


random matrix matrix model eigenvalue distribution Brownian bridge multiple orthogonal polynomial 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    F. J. Dyson, J. Math. Phys., 3, 140–156, 157–165, 166–175 (1962).CrossRefADSMathSciNetGoogle Scholar
  2. 2.
    M. L. Mehta, Random Matrices, Acad. Press, Boston, Mass. (1991).zbMATHGoogle Scholar
  3. 3.
    P. J. Forrester, N. C. Snaith, and J. J. M. Verbaarschot, J. Phys. A, 36, R1–R10 (2003).CrossRefADSMathSciNetzbMATHGoogle Scholar
  4. 4.
    T. Nagao and P. J. Forrester, Nucl. Phys. B, 620, 551–565 (2002).CrossRefADSMathSciNetzbMATHGoogle Scholar
  5. 5.
    C. Itzykson and J.-B. Zuber, J. Math. Phys., 21, 411–421 (1980).CrossRefADSMathSciNetzbMATHGoogle Scholar
  6. 6.
    S. Karlin and J. McGregor, Pacific J. Math., 9, 1141–1164 (1959).MathSciNetzbMATHGoogle Scholar
  7. 7.
    L. A. Pastur, Theor. Math. Phys., 10, 67–74 (1972).CrossRefMathSciNetGoogle Scholar
  8. 8.
    E. Brézin and S. Hikami, Phys. Rev. E, 55, 4067–4083 (1997).CrossRefADSMathSciNetGoogle Scholar
  9. 9.
    E. Brézin and S. Hikami, Nucl. Phys. B, 479, 697–706 (1996).CrossRefADSzbMATHGoogle Scholar
  10. 10.
    E. Brézin and S. Hikami, Phys. Rev. E, 56, 264–269 (1997).CrossRefADSGoogle Scholar
  11. 11.
    E. Brézin and S. Hikami, Phys. Rev. E, 57, 4140–4149 (1998).CrossRefADSMathSciNetGoogle Scholar
  12. 12.
    E. Brézin and S. Hikami, Phys. Rev. E, 58, 7176–7185 (1998).CrossRefADSMathSciNetGoogle Scholar
  13. 13.
    P. M. Bleher and A. B. J. Kuijlaars, Internat. Math. Res. Notices, 2004, 109–129 (2004).CrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    P. M. Bleher and A. B. J. Kuijlaars, Comm. Math. Phys., 252, 43–76 (2004).CrossRefADSMathSciNetzbMATHGoogle Scholar
  15. 15.
    A. I. Aptekarev, P. M. Bleher, and A. B. J. Kuijlaars, Comm. Math. Phys., 259, 367–389 (2005).CrossRefADSMathSciNetzbMATHGoogle Scholar
  16. 16.
    P. M. Bleher and A. B. J. Kuijlaars, Comm. Math. Phys., 270, 481–517 (2007).CrossRefADSMathSciNetzbMATHGoogle Scholar
  17. 17.
    K. T.-R. McLaughlin, Nonlinearity, 20, 1547–1571 (2007).CrossRefADSMathSciNetzbMATHGoogle Scholar
  18. 18.
    A. I. Aptekarev, J. Comput. Appl. Math., 99, 423–447 (1998).CrossRefMathSciNetzbMATHGoogle Scholar
  19. 19.
    A. A. Gonchar and E. A. Rakhmanov, “On the convergence of simultaneous Pade approximations for systems of Markov-type functions [in Russian],” in: Number Theory, Mathematical Analysis, and their Applications (Tr. Mat. Inst. Steklova, Vol. 157, N. N. Bogolyubov and K. K. Mardzhanishvili, eds.) (1981), pp. 31–48.Google Scholar
  20. 20.
    A. I. Aptekarev and V. A. Kalyagin, “Asymptotic behavior of an nth-degree root of polynomials of simultaneous orthogonality, and algebraic functions [in Russian],” Preprint No. 60, Keldysh Inst. Appl. Math., Acad. Sci. USSR (1986).Google Scholar
  21. 21.
    J. Nuttall, J. Approx. Theory, 42, 299–386 (1984).CrossRefMathSciNetzbMATHGoogle Scholar
  22. 22.
    A. A. Gonchar and E. A. Rakhmanov, Rus. Math. Surveys, 40, No. 4, 183–184 (1985).CrossRefMathSciNetzbMATHGoogle Scholar
  23. 23.
    A. I. Aptekarev, Dokl. Math., 78, 717–719 (2008).CrossRefGoogle Scholar
  24. 24.
    A. I. Aptekarev, A. B. J. Kuijlaars, and W. Van Assche, Internat. Math. Res. Papers, 2008, rpm007 (2008).Google Scholar
  25. 25.
    P. Deift, T. Kriecherbauer, K. T.-R. McLaughlin, S. Venakides, and X. Zhou, Comm. Pure Appl. Math., 52, 1335–1425 (1999).CrossRefMathSciNetzbMATHGoogle Scholar
  26. 26.
    A. S. Fokas, A. R. Its, and A. V. Kitaev, Comm. Math. Phys., 147, 395–430 (1992).CrossRefADSMathSciNetzbMATHGoogle Scholar
  27. 27.
    W. Van Assche, J. S. Geronimo, and A. B. J. Kuijlaars, “Riemann-Hilbert problems for multiple orthogonal polynomials,” in: Special Functions, 2000: Current Perspective and Future Directions (NATO Sci. Ser. II. Math. Phys. Chem., Vol. 30, J. Bustoz et al., eds.), Kluwer, Dordrecht (2001), pp. 23–59.Google Scholar

Copyright information

© MAIK/Nauka 2009

Authors and Affiliations

  • A. I. Aptekarev
    • 1
  • V. G. Lysov
    • 1
  • D. N. Tulyakov
    • 1
  1. 1.Keldysh Institute of Applied MathematicsRASMoscowRussia

Personalised recommendations